Alert archive / New York / Wind Advisories in 2019

Wind Advisory 9, NWS Albany, NY

October 16, 20194 states

NWS Albany, NY issued this wind advisory at Oct 16, 2019, 3:42 PM EDT for 4 states. It took effect at Oct 16, 2019, 8:00 PM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2019, 3:42 PM EDT (19:42 UTC)
In effect from
Oct 16, 2019, 8:00 PM EDT
Expired
Oct 17, 2019, 3:21 PM EDT
In force
19 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Berkshire County, MA, Albany County, NY, Columbia County, NY, Dutchess County, NY, Fulton County, NY, Greene County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY, Warren County, NY, Washington County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 24 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WWUS71 KALY 161942
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
342 PM EDT Wed Oct 16 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171000-
/O.NEW.KALY.WI.Y.0009.191017T0000Z-191018T0000Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
South Egremont, Big Moose, Eagle Bay, McKeever, Old Forge, 
Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, 
Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, 
Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake, 
Saratoga Springs, Bolton Landing, Johnsburg, North Creek, 
North River, Warrensburg, Hague, Huletts Landing, Whitehall, 
Granville, Cobleskill, Breakabeen, Gilboa, Livingstonville, 
Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, 
Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, 
Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, 
Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, 
Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, 
Prattsville, Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, 
West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, 
Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, 
Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, 
Amenia, Caroga Lake, Glens Falls, West Glens Falls, Hudson Falls,
Fort Edward, Cambridge, Greenwich, Middle Falls, North Easton, 
Stamford, Bennington, Woodford State Park, Pownal, Stratton, 
Londonderry, Brattleboro, Guilford Center, West Brattleboro, 
and Bellows Falls
342 PM EDT Wed Oct 16 2019

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
THURSDAY...

* WHAT...Southeast winds of 15 to 25 mph with gusts over 45 mph
  are possible this evening for the Taconics, Berkshires,
  northwest hills of Connecticut and southern Green Mountains of
  Vermont, then Northwest winds 10 to 20 mph with gusts up to 45
  mph expected across the entire region on Thursday. 

* WHERE...Portions of southern Vermont, northwestern Connecticut,
  east central New York and western Massachusetts.

* WHEN...From 8 PM this evening to 8 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
199 
WWUS71 KALY 170730
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
330 AM EDT Thu Oct 17 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-172000-
/O.CON.KALY.WI.Y.0009.000000T0000Z-191018T0000Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
South Egremont, Big Moose, Eagle Bay, McKeever, Old Forge, 
Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, 
Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, 
Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake, 
Saratoga Springs, Bolton Landing, Johnsburg, North Creek, 
North River, Warrensburg, Hague, Huletts Landing, Whitehall, 
Granville, Cobleskill, Breakabeen, Gilboa, Livingstonville, 
Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, 
Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, 
Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, 
Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, 
Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, 
Prattsville, Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, 
West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, 
Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, 
Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, 
Amenia, Caroga Lake, Glens Falls, West Glens Falls, Hudson Falls,
Fort Edward, Cambridge, Greenwich, Middle Falls, North Easton, 
Stamford, Bennington, Woodford State Park, Pownal, Stratton, 
Londonderry, Brattleboro, Guilford Center, West Brattleboro, 
and Bellows Falls
330 AM EDT Thu Oct 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts of 45 to 55 mph.

* WHERE...All of eastern New York and western New England.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
760 
WWUS71 KALY 171921
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
321 PM EDT Thu Oct 17 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-172030-
/O.CAN.KALY.WI.Y.0009.000000T0000Z-191018T0000Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
South Egremont, Big Moose, Eagle Bay, McKeever, Old Forge, 
Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, 
Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, 
Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake, 
Saratoga Springs, Bolton Landing, Johnsburg, North Creek, 
North River, Warrensburg, Hague, Huletts Landing, Whitehall, 
Granville, Cobleskill, Breakabeen, Gilboa, Livingstonville, 
Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, 
Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, 
Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, 
Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, 
Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, 
Prattsville, Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, 
West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, 
Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, 
Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, 
Amenia, Caroga Lake, Glens Falls, West Glens Falls, Hudson Falls,
Fort Edward, Cambridge, Greenwich, Middle Falls, North Easton, 
Stamford, Bennington, Woodford State Park, Pownal, Stratton, 
Londonderry, Brattleboro, Guilford Center, West Brattleboro, 
and Bellows Falls
321 PM EDT Thu Oct 17 2019

...WIND ADVISORY IS CANCELLED...

West to northwest winds will gust as high as 25 to 35 mph in many
areas late this afternoon into this evening. These speeds are
below the threshold for a wind advisory, so the advisory has been
cancelled. Winds will gradually diminish later tonight. 

$$

MSE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Oct 16, 3:25 PM EDT, 17 minutes earlier.

Area forecast discussion, Oct 16, 3:25 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
325 PM EDT Wed Oct 16 2019

.SYNOPSIS...
Powerful nor'easter will impact the region tonight through
Thursday with periods of heavy rainfall and gusty winds. As this
storm tracks across New England, winds and rainfall will slowly
diminish Thursday night with improving weather conditions on
Friday. The start of the weekend looks tranquil and seasonable
as high pressure transverses the region.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 330 AM EDT...A powerful nor-easter is on the way for the
region. Isallobaric falls over the Delmarva was over six
millibars in the past 3 hours and falling rapidly. Impressive
satellite imagery with improving diffluence aloft and cooling
cloud tops should prove with explosive cyclogensis the next
12-hrs. Expanding area of rainfall will overspread the entire
region through the remainder of this afternoon and evening. NCEP
Model Suite all suggest a mesoscale band within the deformation
axis will set up somewhere across the region with latest trends
across the Hudson River Valley and points eastward.
Furthermore, ensemble guidance points toward anomalies of up to
6 standard deviations above normal with respect to low level
wind magnitudes for western New England counties. Now as this
storm and deformation axis slide across the region, cross
sections reveal a rather abrupt wind shift later this evening.
This is where the heavy rainfall band will pivot and track east-
northeast overnight as wrap around moisture and upslope will
further add to the rainfall, mainly across the higher terrain.
Given the heavy rainfall potential, we will hoist a flood watch
for the entire region. Onto the wind potential, increasing
pressure gradient and wind magnitudes in the lower levels will
result in occasional gusts close to wind advisory criteria.
Initially, portions of the Taconics, NW CT, Berks and southern
VT will be susceptible as the storm tracks northward, then on
the backside overnight into Thursday for the remainder of the
region. Given the rainfall amount forecasts, wet grounds and
increasing winds with still plenty of leafs could pose an impact
hazard with fallen trees and limbs with isolated power outages.
Overnight lows mainly into the 40s and highs Thursday likely
not changing to much with lower half of the 50s for the
immediate Capital Region and through the mid Hudson Valley and
40s elsewhere. Wet bulb processes within the cold advection
across the Dacks may bring about some wet snow for elevations
near 2k feet with little in the way of accumulation expected.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
Thursday night...As a vertically stacked filled system across
northern New England is forecast, wind magnitudes will decrease
Thursday night but still remain blustery. Froude numbers suggest
the flow will remain critical with values near one so the
combination of upslope conditions and a few valley showers will
remain in the forecast. As boundary layer temperatures and wet
bulb zero heights drop, some coatings of snow with up to an inch
at the highest peaks of the eastern Catskills, southern
Adirondacks and southern Green Mountains are possible. Lows will
be in the mid 30s to mid 40s with wind chill values into the
30s.

Friday...The showery pcpn will end in the morning, as the mid
and upper level low moves northeast in the Canadian Maritimes.
High pressure will be building in from the lower Great Lakes
Region and OH Valley. The skies will become partly sunny, and
the winds will diminish further. Temps will be seasonable with
50s in the valleys, and 40s over the higher terrain.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The period starts out Friday night with a ridge of high pressure both
 at the surface and aloft building eastward into the region.
This will result in mainly clear skies and winds becoming light,
setting the stage for a seasonably cool night. After a cool
start to the day, temperatures will respond nicely with abundant
sunshine as the ridge moves directly over the area.

The surface ridge is expected to shift eastward off the coast Saturday
night into Sunday, allowing for a light southerly flow to
develop. This will result in temperatures warming to above
normal levels Sunday afternoon. Ridging aloft looks to become
reestablished Sunday night into early Monday, so dry conditions
should persist.

Chances for showers will gradually increase on Monday, as a warm front
approaches from the south. With the upper level flow pattern
forecast to amplify, will only mention slight to low chance pops
during the afternoon. It will remain warm with increasing low
level southerly flow. Ridging aloft should persist along or just
off the east coast.

Model guidance has come into better agreement regarding a strong
cold front and deep upper level trough moving across the region
on Tuesday. Low level Southerly flow and moisture flux are
forecast to be anomalously high. Combined with large scale
ascent, this should result in a widespread soaking rainfall.
There are some minor timing differences, but there is enough
confidence to mention likely pops across the entire area.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A strong storm system will develop off the mid-Atlantic coast
late today, then move north and strengthen further tonight and
Thursday. Rain will overspread the TAF sites from south to north
this afternoon, with cigs and vsbys lowering rapidly to MVFR
once the rain begins. MVFR cigs and vsbys will trend downward to
IFR tonight as rain continues, heavy at times. LLWS will also
occur tonight with 40 kt easterly winds at about 2000 feet about
the surface. Winds will shift to northwest late tonight and
Thursday morning as the center of low pressure moves north
across New England. Rain will diminish to showers during the day
Thursday, however northwest winds will be strong and gusty,
with gusts to 30 to 35 kts through the day.

Outlook...

Thursday Night: Low Operational Impact. Breezy Slight Chance of
SHRA.
Friday: Low Operational Impact. Breezy NO SIG WX.
Friday Night to Sunday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Not much of a concern with rainfall on the way tonight with a
couple or few inches of rain expected.

&&

.HYDROLOGY...
Flood Watch for the entire region.

Latest model guidance and ensembles suggest rainfall totals of 1
to 3 with as high as 4 inches are in the forecast. This will be
highly dependent where the band(s) of rainfall set up and
transverse the region. At this time several of our river points
are expected to rise at or above action stage with Hope forecast
to reach flood stage. Latest MMEFS and HEFS point toward low
probabilities of flood stage being achieved at several points,
however, more of a concern will be blocked storm drains from
fallen leafs and other debris. After coordination with
surrounding offices, NERFC and the National Water Center, we
decided to hoist the watch.

A period of dry weather will return Friday into the weekend
which should allow flows to slow and lower.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch from 8 PM EDT this evening through Friday morning
     for CTZ001-013.
     Wind Advisory from 8 PM this evening to 8 PM EDT Thursday for
     CTZ001-013.
NY...Flood Watch from 8 PM EDT this evening through Friday morning
     for NYZ032-033-038>043-047>054-058>061-063>066-082>084.
     Wind Advisory from 8 PM this evening to 8 PM EDT Thursday for
     NYZ032-033-038>043-047>054-058>061-063>066-082>084.
MA...Flood Watch from 8 PM EDT this evening through Friday morning
     for MAZ001-025.
     Wind Advisory from 8 PM this evening to 8 PM EDT Thursday for
     MAZ001-025.
VT...Flood Watch from 8 PM EDT this evening through Friday morning
     for VTZ013>015.
     Wind Advisory from 8 PM this evening to 8 PM EDT Thursday for
     VTZ013>015.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM/Wasula
LONG TERM...JPV
AVIATION...MSE/JPV
FIRE WEATHER...BGM
HYDROLOGY...BGM/Wasula

www.weather.gov/albany
Hazardous weather outlook, Oct 16, 4:43 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
443 AM EDT Wed Oct 16 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
443 AM EDT Wed Oct 16 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, and southern Vermont.

.DAY ONE...Today and tonight.

A widespread soaking rainfall of two to four inches is likely this
afternoon into Thursday with brisk winds. The rainfall may become
locally heavy which may yield some poor drainage flooding of low
lying areas, and ponding of water on roadways. Leaves, twigs, trash
and other debris could clog some drains and produce some nuisance
flooding. If confidence increases for the potential of widespread
flooding, then a flood watch may be issued later today.

Southeast winds could gust 35 to 45 mph tonight before shifting to
the northwest.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some localized wind gusts could approach 40 to 50 mph on Thursday and
if confidence increases for damaging winds, a wind advisory may be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotters should send rainfall reports and any reports of flooding to
the National Weather Service at Albany.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 3:42 PM EDTFlood WatchALYAlbany, Columbia, Dutchess, Fulton, Greene, Hamilton and 9 more30 hr

Nearby

Wind Advisories in New York, 2019Wind Advisories in Vermont, 2019Wind Advisories in Massachusetts, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.